Adverse cutaneous reactions to mood stabilizers

Julia K. Warnock, David W. Morris

Research output: Contribution to journalReview article

40 Scopus citations

Abstract

Of all the psychotropic medications currently available, the mood-stabilizing agents have the highest incidence of severe and life-threatening adverse cutaneous drug reactions (ACDRs). An exanthematous eruption in a patient treated with a mood-stabilizing agent should be viewed as possibly being the initial symptom of a severe and life-threatening ACDR, such as a hypersensitivity reaction, Stevens-Johnson syndrome, or toxic epidermal necrolysis. The combination of mood-stabilizing agents may increase the risk of such reactions. The mood-stabilizing agents addressed in this article are carbamazepine, lithium carbonate, valproic acid, topiramate, lamotrigine, gabapentin, and oxcarbazepine. Prior to the initiation of a mood stabilizer, the potential benefits, risks, and adverse effects should be communicated to the patient. If possible, slow dose escalation should be attempted by the physician. Patients should also be advised to seek medical attention if they suspect a drug-induced skin reaction. If the physician suspects a severe ACDR, the offending agent should be removed immediately.

Original languageEnglish (US)
Pages (from-to)21-30
Number of pages10
JournalAmerican Journal of Clinical Dermatology
Volume4
Issue number1
DOIs
StatePublished - Jan 21 2003

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this